February 25, 2002
Issues pertaining to lipoatrophy (LA) in the setting of the treatment of HIV-infection are frustrating for both patients and physicians. To date, no simple etiology has been proven and no effective intervention exists. If mitochondrial toxicity plays a key role in lipoatrophy, then switching the potential offending agent to a drug with less effect on mitochondria may be a useful strategy. That is the approach used by a group of investigators led by Andrew Carr.
111 patients with moderate to severe LA (a clinical scale was used assessing face-extremities-abdomen-neck fat gain/loss), with well-controlled HIV infection (viral loads <400 copies/ml and abacavir-naïve), and who were on a regimen including either d4T or AZT, were randomized to either continue that NRTI or switch to abacavir.
Importantly, after 24 weeks the control group also switched to abacavir. Primary endpoints were limb fat as assessed by DEXA and CT and plasma HIV RNA levels at 24 weeks. Of the 111 patients, 84 percent were taking d4T, 25 percent had mild lactemia, and 56 percent were on a regimen including a protease inhibitor. 98 percent of the subjects were male, mean age = 44, mean CD4 count = 577/mm3, and mean NRTI duration = 5 years. Five patients (10 percent) experienced an abacavir hypersensitivity reaction.
There was no change in patient-assessed LA severity and no correlation between patient-assessed LA and limb fat mass. Modest significant increases in limb fat were seen in the abacavir group compared to the control group (+0.39 versus +0.08 kg; p=0.016) along with increases in subcutaneous thigh and abdominal fat (p<0.02). The overall increase in total limb fat represented a 10 percent increase over baseline. The abacavir group experienced an insignificant decline in lactate (p=0.128)) and plasma HIV RNA. The abacavir group experienced fewer viral blips >50 copies/ml over the six-month study period (2 percent versus 18 percent; p=0.028). No significant effect of switching was observed for intra-abdominal fat, heme/biochemical/glucose/lipid parameters, quality of life, or CD4+ T-cell counts.
The investigators' conclusions regarding the impact of switching to abacavir included:
The questions from the audience focused on the modest scope of the limb fat increase (10 percent) and the reliability of the measures (a central DEXA reading site was used with one blinded reader). It was noted that the small AZT control group (n=8) experienced no increase in limb fat, which might imply either that AZT was not contributing to the limb lipoatrophy or that AZT-related lipoatrophy is irreversible.
There were two myocardial infarctions in the d4T/AZT control group, including one death. Another issue raised was whether a 10 percent rate of hypersensitivity reaction merited a clinically insignificant 10 percent increase in limb fat. Dr. Carr responded that physician/patient assessment of lipoatrophy has been shown to be unreliable. The physician or patient could perceive that longer observation periods after the switch may result in further fat gain which would achieve more clinical significance and better support the strategy of switching off d4T.
Follow-up evaluations are planned for 12 and 18 months after the switch. The issue was also raised whether switching might work better "prophylactically." As a proof-of-concept study, this represented a timely and well-designed study. The subtle benefit observed at 24 weeks will need to be confirmed at later follow-up points to convincingly validate the concept for most clinicians.
|Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.|